Study suggests statin side effects exaggerated

12 March 2014        

Pack of statins/cholesterol/hypercholestemia tablets

Statins may not cause the side effects commonly attributed to them, researchers have claimed.

Statins are a commonly taken drug to reduce cholesterol levels. Like any medicine, some people can experience side effects from taking a statin, with muscle ache being amongst the most common.

However, when researchers looked at the data from previous trials involving statins, they found that side effects were just as likely to be reported by people who had been prescribed a placebo. The researchers conclude that statins may not be causing as many of the symptoms reported by patients.

Our Senior Cardiac Nurse Doireann Maddock said: “This study analysed results from previous trials and found that only a small minority of the symptoms people on statins reported were genuinely due to the drug. Almost all reported symptoms happened just as often when patients were administered a placebo, however, not all statins or doses could be analysed.

“Previous research has demonstrated the safety and effectiveness of statins. While all medications have the potential for side effects this research may offer further reassurance to the many people in the UK who are prescribed statins.

“Side effects such as muscle ache, which is often associated with statins, can also be related to many other things. If you think you are experiencing side effects it’s important to discuss it with your doctor so that they can explore what might be causing them.”